Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 44, NWS Great Falls, MT

July 11, 2017Blaine County, Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 11, 2017, 12:13 AM MDT for Blaine County, Hill County, Montana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2017, 12:13 AM MDT (06:13 UTC)
Expired
Jul 11, 2017, 1:00 AM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Blaine County, MT, Hill County, MT

The radar

The Glasgow radar (KGGW), 211 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 12:30 AM MDTHAIL 116 Nnw Chinook, MTTRAINED SPOTTER REPORTS QUARTER SIZED HAIL... LASTING A DURATION OF AROUND 20 MINUTES WITH SOME CROP DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 6.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2953 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

781 
WUUS55 KTFX 110613
SVRTFX
MTC005-041-110700-
/O.NEW.KTFX.SV.W.0044.170711T0613Z-170711T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
1213 AM MDT TUE JUL 11 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Blaine County in north central Montana...
  Northeastern Hill County in north central Montana...

* Until 100 AM MDT

* At 1212 AM MDT, a severe thunderstorm was located 19 miles north of
  Havre, moving east at 20 mph.

  HAZARD...Quarter size hail and wind gusts of 40 to 50 mph. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Blaine and northeastern Hill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4868 10909 4871 10966 4891 10971 4900 10927
      4899 10918
TIME...MOT...LOC 0612Z 260DEG 19KT 4881 10956 

HAIL...1.00IN
WIND...<50MPH
 
$$

MARTIN
1 follow-up statement
020 
WWUS55 KTFX 110642
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
1242 AM MDT TUE JUL 11 2017

MTC041-110650-
/O.CAN.KTFX.SV.W.0044.000000T0000Z-170711T0700Z/
Hill MT-
1242 AM MDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HILL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area, therefore the warning has been cancelled.

LAT...LON 4870 10948 4896 10948 4900 10927 4899 10918
      4868 10909
TIME...MOT...LOC 0640Z 260DEG 19KT 4884 10933 

$$

MTC005-110700-
/O.CON.KTFX.SV.W.0044.000000T0000Z-170711T0700Z/
Blaine MT-
1242 AM MDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM MDT
FOR NORTHWESTERN BLAINE COUNTY...

At 1240 AM MDT, a severe thunderstorm was located 17 miles north of
Chinook, moving east at 20 mph.

HAZARD...Quarter size hail and wind gusts up to 50 mph. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Blaine County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4870 10948 4896 10948 4900 10927 4899 10918
      4868 10909
TIME...MOT...LOC 0640Z 260DEG 19KT 4884 10933 

HAIL...1.00IN
WIND...<50MPH
 
$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:55 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 10, 10:55 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1055 PM MDT Mon Jul 10 2017

...UPDATED AVIATION SECTION...

.UPDATE...

Main update to the forecast was to decrease mention of severe
storms with damaging winds and large hail to only a mention of
small hail with storms. Showers and storms will continue to
weaken as they move east across Central Montana. However,
scattered showers have spread south along the Hi-Line this evening
along a frontal boundary. These should persist overnight and
through much of Tuesday. Models are also hinting at possible
isolated thunderstorm activity redeveloping over Central Montana
tomorrow afternoon, so have increased PoPs there to reflect this
change. The remainder of the forecast appears to be on track.
Coulston

&&

.SYNOPSIS...

Several upper-level disturbances will move through the region
through Tuesday. As a result, expect scattered showers and
thunderstorms to develop during this time, mainly during the
daylight hours. High temperatures will cool a few degrees through
Tuesday, before another significant heat wave develops by late
next week.

&&

.AVIATION...
Updated 0455Z.

VFR conditions are generally expected to continue at least through
the day on Tuesday, However, periods of MVFR conditions are possible
with showers/thunderstorms along the Hi-Line. Scattered showers and
thunderstorms with gusty winds will continue to move east along the
Hi-Line for most of the night, decreasing from the east between 08Z
and 12Z. As the airmass becomes unstable there again after 18Z, a
few thunderstorms may develop once again. Farther south, a few weak
thunderstorms may move across Central Montana through around 09Z,
then redevelop after 18Z, but they will likely not impact the
terminals. Coulston

&&

.FIRE WEATHER...

The Red Flag Warning for fire zones 113 and 115 has been
cancelled. Humidity has risen above 30 percent, winds have
decreased, and there is a better chance of rain showers with any
lingering thunderstorms.

Looking ahead, afternoon temperatures will cool a bit into the
80s for Tue/Wed, only for another significant heat wave to
develop on Thursday and continue into next weekend (afternoon
highs 90s/lower 100s). No significant/widespread rainfall is
expected after Tuesday at this time.
Cassell

&&

.PREV DISCUSSION...
/ISSUED 545 PM MDT Mon Jul 10 2017/

Tonight through Tuesday Night...Multiple weather disturbances will
traverse our region from west to east tonight through Tuesday.
Thereafter, upper-level high pressure ridging will rebound over
the CWA Tuesday night. Accordingly, scattered showers and
thunderstorms today through tonight will become more intermittent
on Tuesday. Fair weather should then return Tuesday night. Severe
thunderstorms capable of damaging wind gusts and quarter-size or
slightly bigger hail are possible this afternoon and evening. In
addition, a few additional thunderstorms accompanied by quarter-
size or slightly larger hail cannot be ruled-out over/near the Hi-
Line overnight tonight. Near-average temperatures are expected
tonight through Tuesday night.
Jaszka

Wednesday through Sunday...After a brief reprieve from the warmest
temps of late, the western US ridge looks to rebuild in earnest
later this week. Models are in good agreement through about
Saturday, but then begin to diverge. The main point of contention is
how quickly an upper trough over the NRN Pacific will shift inland,
if at all. The EC/CMC have started to trend quicker, but as WPC
points out in their extended forecast discussion, the quicker
solutions have not worked out particularly well. So, for now, I kept
highs well into the 90s to near 100 late in the week and over the
weekend. If, however, the EC/CMC are correct, temps would likely not
be quite as hot by Sunday due to a flattening of the ridge. Of note,
ensemble guidance suggests the strength of the ridge forecast this
week has a return interval of about 5-10 years, although 850mb/700mb
temps do not show quite as high of a return interval. All this
points to unseasonably hot temperatures likely returning areawide
with near-record highs possible in a few locations. We encourage
everyone to plan for another extended period of well above normal
temperatures.

Each day, especially Wednesday through Saturday, isolated
thunderstorms may develop just about anywhere (as was seen this past
week) as weak shortwaves move beneath the ridge. Trying to pin down
any of these waves is next to impossible this far out, especially
since some may be driven by convection from previous days. For this
reason, I trended pops towards climo, with a slight favoring of the
SW MT mountains. No one day sticks out any more than another
regarding the threat of stronger storms, but all storms will likely
be capable of gusty winds with drier low levels/inverted V
environments.
MARTIN

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  83  53  90 /  40  10   0   0
CTB  53  78  50  86 /  40  20  10   0
HLN  57  86  56  91 /  40  10   0   0
BZN  53  84  51  88 /  30  10  10   0
WEY  48  76  41  79 /  10  20  20  10
DLN  53  82  51  85 /  20  10   0   0
HVR  60  84  54  91 /  30  20  10  10
LWT  55  81  52  85 /  50  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Jul 10, 8:46 PM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
846 PM MDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             12 NNW SILVER STAR      45.84N 112.41W
07/10/2017  M1.25 INCH       JEFFERSON          MT   PUBLIC

            RESIDENT ON Z BAR T ROAD RFEPORTED HAIL SMALLER THAN
            GOLF BALLS BUT LARGER THAN QUARTERS. DAMAGES INCLUDED
            TREE BRANCHES DOWN AND DENTS OVER THE SURFACE OF CAMPER.
            WIND WAS NOT OVERLY STRONG.

&&

MLS
Special weather statement, Jul 10, 9:09 PM MDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
909 PM MDT MON JUL 10 2017

MTZ044-045-110400-
Liberty MT-Toole MT-
909 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LIBERTY AND NORTHEASTERN
TOOLE COUNTIES UNTIL 1000 PM MDT...

At 909 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Sunburst, or 33 miles northeast of Shelby, moving east
at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Whitlash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4877 11089 4881 11181 4900 11181 4900 11088
TIME...MOT...LOC 0309Z 267DEG 25KT 4893 11149

MLS
Special weather statement, Jul 10, 9:34 PM MDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Great Falls MT
934 PM MDT MON JUL 10 2017

MTZ009-010-044-110415-
Northern Rocky Mountain Front MT-Eastern Glacier MT-Toole MT-
934 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLACIER AND
NORTHWESTERN TOOLE COUNTIES UNTIL 1015 PM MDT...

At 934 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles northwest of Cut Bank, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sunburst, Sweet Grass and Santa Rita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4900 11179 4876 11179 4871 11314 4900 11323
TIME...MOT...LOC 0334Z 265DEG 21KT 4893 11252

MLS
Special weather statement, Jul 10, 10:52 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1052 PM MDT MON JUL 10 2017

MTZ010-044-046-110530-
Eastern Glacier MT-Eastern Pondera MT-Toole MT-
1052 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PONDERA...EAST
CENTRAL GLACIER AND CENTRAL TOOLE COUNTIES UNTIL 1130 PM MDT...

At 1052 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shelby, moving northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Shelby, Cut Bank, Valier, Sunburst, Kevin, Ethridge, Oilmont, Ferdig,
Devon, Dunkirk and Galata.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4817 11208 4851 11252 4893 11181 4850 11128
TIME...MOT...LOC 0452Z 233DEG 32KT 4845 11194

MLS
Special weather statement, Jul 10, 11:23 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1123 PM MDT MON JUL 10 2017

MTZ013-044>046-110630-
Chouteau MT-Liberty MT-Eastern Pondera MT-Toole MT-
1123 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA...
SOUTHWESTERN LIBERTY...SOUTHEASTERN TOOLE AND WEST CENTRAL CHOUTEAU
COUNTIES UNTIL 1230 AM MDT...

At 1122 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Shelby to near Brady.
Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Brady, The Knees and Ledger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4845 11117 4799 11117 4800 11187 4834 11191
TIME...MOT...LOC 0522Z 264DEG 25KT 4833 11178 4801 11178

CASSELL
Special weather statement, Jul 10, 11:55 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1155 PM MDT MON JUL 10 2017

MTZ011-047-110645-
Hill MT-Blaine MT-
1155 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLAINE AND
NORTHEASTERN HILL COUNTIES UNTIL 1245 AM MDT...

At 1154 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Havre, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Blaine
and northeastern Hill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4872 10905 4872 10982 4889 10986 4900 10929
      4900 10913
TIME...MOT...LOC 0554Z 260DEG 32KT 4881 10970

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:13 PM MDTSpecial Weather StatementTFXGallatin32 min
Jul 10, 6:44 PM MDTSevere Thunderstorm WarningTFXLewis and Clark31 min
Jul 10, 7:05 PM MDTSpecial Weather StatementTFXLewis and Clark40 min
Jul 10, 7:11 PM MDTSpecial Weather StatementTFXGallatin34 min
Jul 10, 7:24 PM MDTSpecial Weather StatementTFXSilver Bow36 min
Jul 10, 7:52 PM MDTSpecial Weather StatementTFXLewis and Clark38 min
Jul 10, 8:01 PM MDTSpecial Weather StatementTFXJefferson44 min
Jul 10, 8:23 PM MDTSpecial Weather StatementTFXChouteau52 min
Jul 10, 9:09 PM MDTSpecial Weather StatementTFXToole51 min
Jul 10, 9:34 PM MDTSpecial Weather StatementTFXGlacier41 min
Jul 10, 10:52 PM MDTSpecial Weather StatementTFXToole38 min
Jul 10, 11:23 PM MDTSpecial Weather StatementTFXToole67 min
Jul 10, 11:55 PM MDTSpecial Weather StatementTFXHill50 min
Jul 11, 1:00 AM MDTSevere Thunderstorm WarningTFXBlaine45 min
Jul 11, 2:21 PM MDTSpecial Weather StatementTFXBlaine39 min
Jul 11, 2:50 PM MDTSpecial Weather StatementTFXBlaine40 min
Jul 11, 5:13 PM MDTSpecial Weather StatementTFX32 min
Jul 11, 5:15 PM MDTSpecial Weather StatementTFXBlaine30 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.